Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2024, 7:16 PM CDT for Cowley County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2024, 7:16 PM CDT (00:16 UTC)
- Expired
- May 15, 2024, 8:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cowley County, KS
The radar
The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1915 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.5
The text
As transmitted.
556
WUUS53 KICT 160016
SVRICT
KSC035-160115-
/O.NEW.KICT.SV.W.0113.240516T0016Z-240516T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
716 PM CDT Wed May 15 2024
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Cowley County in south central Kansas...
* Until 815 PM CDT.
* At 716 PM CDT, a severe thunderstorm was located 7 miles west of
Hardy, or 9 miles southeast of Arkansas City, moving northeast at
20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3725 9685 3708 9659 3700 9670 3700 9703
TIME...MOT...LOC 0016Z 219DEG 19KT 3697 9693
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAERG2 follow-up statements
260
WWUS53 KICT 160043
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
743 PM CDT Wed May 15 2024
KSC035-160115-
/O.CON.KICT.SV.W.0113.000000T0000Z-240516T0115Z/
Cowley KS-
743 PM CDT Wed May 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN COWLEY COUNTY...
At 743 PM CDT, a severe thunderstorm was located 6 miles northeast of
Hardy, or 13 miles west of Cedar Vale, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3725 9685 3708 9659 3700 9670 3700 9703
TIME...MOT...LOC 0043Z 227DEG 20KT 3706 9675
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAERG946 WWUS53 KICT 160111 SVSICT Severe Weather Statement National Weather Service Wichita KS 811 PM CDT Wed May 15 2024 KSC035-160121- /O.EXP.KICT.SV.W.0113.000000T0000Z-240516T0115Z/ Cowley KS- 811 PM CDT Wed May 15 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY COUNTY WILL EXPIRE AT 815 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Kansas. && LAT...LON 3725 9685 3708 9659 3700 9670 3700 9703 TIME...MOT...LOC 0111Z 219DEG 19KT 3717 9664 $$ BAERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:25 PM CDT, 1 hour 51 minutes earlier. Its key messages:
- Severe thunderstorms possible this evening; mainly across southern KS
- Additional shower/storm chances (20-40%) Thursday and Friday across southeast KS
- Mainly quiet over the weekend with rain/storm chances returning next week&&
Area forecast discussion, May 15, 5:25 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Wichita KS 525 PM CDT Wed May 15 2024 .KEY MESSAGES... - Severe thunderstorms possible this evening; mainly across southern KS - Additional shower/storm chances (20-40%) Thursday and Friday across southeast KS - Mainly quiet over the weekend with rain/storm chances returning next week&& .DISCUSSION... Issued at 330 PM CDT Wed May 15 2024 As of 3 PM Wednesday afternoon, a complex weather setup was evolving across portions of central KS into OK. A prolonged period of elevated showers and storms moved across southern and southeast KS leaving an outflow boundary in its wake from east central OK into south central KS. Based on the latest surface analysis this outflow boundary intersects the synoptic front in southern Stafford County or northern Pratt County. This boundary is likely to be the focal point for storm development. MLCAPE up to 2000 J/kg and a long, veering hodograph will support supercell structures with large hail up to golf ball size and damaging winds. As the evening progresses, a relatively dry boundary layer should foster cold pool/RFD mergers and a gradual upscale growth into more linear structures. Transitioning into the overnight, storms are likely to become elevated with a heavy rain threat across mainly southeast KS. The effective boundary is likely to progress southeast of the forecast area on Thursday. That being said, additional shower and storms are possible north of the boundary across southeast KS. Effective shear values less than 20 kt should limit the potential for severe storms. As we transition Friday into the weekend, a northern stream, midlevel trough will slide across the northern Plains. Limited moisture should keep things mostly dry Friday and Saturday. A more- active midlevel pattern will emerge early next week as a southwestern US trough develops. This will increase the potential for storms, including severe storms. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 525 PM CDT Wed May 15 2024 Scattered to numerous thunderstorms are most likely to develop or move into south central Kansas later this evening. Some could be severe. A complex of storms may form and move eastward across south central and southeast Kansas overnight. Thunderstorms may also affect parts of central Kansas early tonight. MVFR/IFR stratus cigs are expected to develop behind a front toward dawn in parts of central and south central Kansas. && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...BMB AVIATION...KED
Hazardous weather outlook, May 15, 3:31 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 331 PM CDT Wed May 15 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 331 PM CDT Wed May 15 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorm chances will increase late this afternoon and evening across central, south central, and southeast Kansas. The strongest activity will be capable of golf sized hail, 60 to 70 mph winds, and a tornado can't be ruled out. In addition, pockets of very heavy rainfall and localized flooding is possible. The greatest severe weather threat will be across mainly southern Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic chances for thunderstorms will remain in the forecast for Thursday, Friday, and Sunday through Tuesday. A few storms could be strong to severe Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 15, 6:38 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
638 PM CDT Wed May 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Hail Caldwell 37.04N 97.61W
05/15/2024 E1.00 Inch Sumner KS Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, May 15, 6:40 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
640 PM CDT Wed May 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Hail 3 N Caldwell 37.08N 97.60W
05/15/2024 E1.75 Inch Sumner KS Public
Report from mPING: Golf Ball (1.75 in.).
&&Local storm report, May 15, 6:48 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
648 PM CDT Wed May 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 4 NW Belle Plaine 37.43N 97.33W
05/15/2024 E0.70 Inch Sumner KS Trained Spotter
&&Local storm report, May 15, 6:55 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
655 PM CDT Wed May 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Hail 4 NW Belle Plaine 37.43N 97.33W
05/15/2024 E1.00 Inch Sumner KS Trained Spotter
&&Local storm report, May 15, 7:14 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
714 PM CDT Wed May 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Hail Mulvane 37.48N 97.24W
05/15/2024 E1.00 Inch Sedgwick KS Public
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 48 min |
| May 15, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 63 min |
| May 15, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 59 min |
| May 15, 8:05 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| May 15, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 36 min |
| May 15, 10:03 PM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| May 15, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 46 min |
| May 15, 10:52 PM CDT | Special Weather Statement | ICT | Sedgwick | 38 min |
| May 16, 12:13 AM CDT | Special Weather Statement | ICT | Butler, Chautauqua, Elk, Greenwood | 47 min |
| May 16, 12:43 AM CDT | Special Weather Statement | ICT | Chase | 32 min |
| May 16, 12:50 AM CDT | Special Weather Statement | ICT | Montgomery | 25 min |
| May 16, 12:59 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 61 min |
| May 16, 2:11 AM CDT | Areal Flood Warning | ICT | Elk | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.